Florida, 2022

Lightning Strike in Florida, May 30, 2022

May 30, 2022 · NWS MFL · 1 event in 1 county or zone

A mid/upper level low over the eastern Gulf of Mexico continued to feed moisture and instability into South Florida, helping to trigger strong thunderstorms over parts of SE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A mid/upper level low over the eastern Gulf of Mexico continued to feed moisture and instability into South Florida, helping to trigger strong thunderstorms over parts of SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 30, 1:48 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, May 30, 1:48 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Miami FL
248 PM EDT Mon May 30 2022

.SHORT TERM (Rest of Today through Tuesday)...

The active and unsettled weather pattern continues across South
Florida as a mid to upper level low moves into the southeast portion
of the country from the Gulf of Mexico. This continues to pump deep
layer moisture into the region as PWAT values remain between 1.8 and
2.0 inches. Scattered to numerous showers and thunderstorms will
continue for the rest of this afternoon into the evening. With
plenty of moisture in place, heavy downpours will be possible which
could lead to localized flooding. The best chances for flooding will
remain over the metro areas, especially in the spots that are
already saturated from recent heavy rainfall. With cooler
temperatures aloft, there will be enough instability to support the
potential for some strong to severe thunderstorms through the early
evening hours, especially across Southwest Florida due to the
easterly wind flow. The strongest thunderstorms could contain gusty
winds, heavy downpours and hail. As the evening progresses, showers
and thunderstorms over the land areas will gradually diminish which
will allow for a lull in convection during the overnight hours. The
exception to this will be over the Atlantic and Gulf waters, where
additional shower and thunderstorm activity may develop.

On Tuesday, the mid to upper level low off to the northeast of the
region will still be close enough to influence the weather pattern
across South Florida. With plenty of lower level moisture remaining
in place combined with daytime heating and instability, scattered to
numerous showers and thunderstorms will develop across the region
once again. Some of these storms could become strong to even severe
during the afternoon and evening hours as the sea breezes push
inland and interact with each other. Because of this, SPC has placed
South Florida in a marginal risk for severe thunderstorms. The
strongest storms on Tuesday afternoon could contain wind gusts to 60
mph as well as quarter sized hail. With the ample moisture remaining
in place, the potential for localized flooding will continue
especially in areas already saturated from recent heavy rainfall.
High temperatures on Tuesday will generally range from the mid 80s
across the east coast metro areas to around 90 across Southwest
Florida.

.LONG TERM (Tuesday Night through Monday)...

Tuesday Night through Thursday: A mid-lvl low will remain
positioned just off the east coast of Florida to start the
extended period, with ridging to its north keeping it in place.
This low may finally lift Northeastward by Thursday, but other
guidance (notably the ECMWF) keeps it around through the arrival
of the late week system. At the surface, weak high pressure north
of the area will maintain easterly flow on Wednesday, before the
pattern becomes more ill-defined on Thursday as a weak cold front
stalls to our north over the SE US.

In terms of sensible weather, we will remain somewhat unsettled
in the midweek period as cool H5 temperature (-8/-9C) will
overlie a seasonably moist airmass (PWATs about 1.6/1.7 inches)
and some modest synoptic lift with the mid-lvl low will compliment
localized ascent on the sea breeze boundaries. Thursday may see a
little less convective coverage than Wednesday, particularly if
the low is able to lift NE and we warm and dry aloft in response.
High temperatures will mostly be in the mid to upper 80s on
Wednesday and a touch warmer on Thursday as the flow weakens
and/or veers more southerly.

Friday-Monday: The focus for this period will be the tropical
moisture and potentially tropical system that is progged to lift
northeast out of the SW GOM/NW Carribean late this week into the
upcoming weekend. Naturally, given the broad area of potential
formation, there remains a range of solutions w.r.t this feature.
These include a weak (but organized) tropical/subtropical system
passing over the FL Peninsula, to a much weaker and sheared open
wave disturbance passing largely south of the area.

Regardless of how organized the system is, the main threat will
be the potential for heavy rainfall and associated hydro concerns.
Numerous solutions depict a plume of tropical moisture
(characterized by PWATS well in excess of 2 inches) lifting
northward toward South Florida, and as mentioned in the hydro
portion of this discussion antecedent wet conditions may make
portions of the area more prone to hydro impacts. The most likely
period for rainfall looks to be Friday/Saturday with perhaps some
drying behind the system early next week, however at this point
confidence is not overly high in this evolution so retained fairly
high PoPs through the fcst period.

&&

.AVIATION(18Z TAFS)...

Scattered to numerous showers and thunderstorms will continue to
develop across the region for the rest of this afternoon into the
evening hours. These storms will gradually diminish later this
evening. Easterly winds will remain around 10 knots this afternoon
before gradually diminishing this evening. Periods of MVFR or IFR
are possible this afternoon in and around showers and storms. At
KAPF, winds will remain west southwesterly this afternoon before
diminishing this evening.

&&

.MARINE...

A moderate easterly flow will continue across the Atlantic and Gulf
waters through the middle of the week. Seas across the local waters
will generally remain at 3 feet or less through the rest of the
week. Scattered to numerous showers and thunderstorms will be
possible during the early portion of the week. This activity may
decrease in coverage somewhat during the middle of the week, before
picking up again towards the end of the week. Winds and waves could
be locally higher in and around showers and thunderstorms.

&&

.HYDROLOGY...

Total rainfall amounts of 1 to 2 inches has occurred over most of
South Florida so far over the Memorial Day weekend, except for 2 to
4 inches over isolated areas of Northeast Miami-Dade County.
Additional rainfall amounts of half an inch to one inch is still
expected over South Florida through Thursday from the showers and
thunderstorms each day. The rainfall amounts that have fallen over
South Florida and what is expected through Thursday will allow for
the ground to become somewhat saturated.

The long range models are showing possible deep tropical moisture to
work into South Florida next weekend from the remnants of Hurricane
Agatha currently over the Eastern Pacific. This could lead to heavy
rainfall across south Florida next weekend. With the grounds
becoming somewhat saturated from the Memorial Day weekend storms and
the forecast storms this upcoming week, concerns of flooding could
occur over South Florida next weekend. Will continue to monitor the
latest long range models through the week for next weekend potential
on the heavy rainfall and flooding.

&&

.BEACHES...

A moderate risk of rip currents will continue across the Atlantic
Coast Beaches through the middle of the week due to the moderate
easterly wind flow in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  86  75  84 /  40  70  40  70
West Kendall     72  86  71  87 /  40  70  40  70
Opa-Locka        74  86  73  84 /  40  70  40  70
Homestead        73  85  72  85 /  50  70  40  70
Fort Lauderdale  74  84  74  84 /  40  70  40  70
N Ft Lauderdale  75  84  73  84 /  40  70  40  70
Pembroke Pines   73  86  73  84 /  30  70  40  70
West Palm Beach  73  84  72  84 /  40  60  40  70
Boca Raton       74  86  73  83 /  40  70  40  70
Naples           72  90  73  89 /  40  70  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Tuesday and Aviation/Marine...CWC
Tuesday Night through Monday...Carr
Hydrology...BNB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 30, 8:54 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
954 AM EDT Mon May 30 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
310800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
954 AM EDT Mon May 30 2022

...Scattered to Numerous Thunderstorms Today...
...Moderate Risk of Rip Currents Along the Atlantic Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a moderate risk of rip currents along the
Atlantic beaches.

Thunderstorms: Scattered to numerous showers and thunderstorms will
develop across the region today. The strongest thunderstorms could
contain gusty winds, hail, and heavy downpours.

Waterspouts: Isolated waterspouts are possible over the local waters
today.

Wind: A few strong thunderstorms this afternoon and evening could
produce wind gusts higher than 40 mph.

Hail: The stronger thunderstorms this afternoon and evening have the
potential of producing hail up to the size of nickels.

Flooding: Prolonged periods of heavy rainfall associated with the
showers and thunderstorms this afternoon and evening could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered showers and thunderstorms will be possible through the end
of the week and into upcoming weekend. The primary hazards will be
heavy rainfall, lightning, gusty winds and small hail in the
strongest activity. The best day for the strongest thunderstorms will
be Tuesday.

An elevated risk of rip currents will be possible through the week
along the Atlantic Coast.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 30, 1:02 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Miami FL
202 PM EDT Mon May 30 2022

FLZ066-301830-
Hendry FL-
202 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Hendry
County through 230 PM EDT...

At 202 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Devils Garden, or near Montura, moving
west at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montura and Devils Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2666 8093 2650 8093 2633 8118 2666 8127
TIME...MOT...LOC 1802Z 090DEG 6KT 2658 8105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 30, 1:24 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Miami FL
224 PM EDT Mon May 30 2022

FLZ073-173-174-301900-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
224 PM EDT Mon May 30 2022

...Strong thunderstorms will impact portions of central Miami-Dade
County through 300 PM EDT...

At 224 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Miccosukee
Resort to 8 miles east of Shark Valley Obs Tower to near Royal Palm
Ranger. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Naranja, Richmond West, Country Walk, Royal Palm Ranger, Kendale
Lakes, Leisure City, Intersection Krome And Kendall Drive, Miccosukee
Resort, The Hammocks, Tamiami, The Crossings, Princeton, Everglades
National Park, Kendall West, Inlikita and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2593 8040 2560 8041 2531 8042 2532 8075
      2594 8075
TIME...MOT...LOC 1824Z 291DEG 10KT 2583 8050 2563 8064 2542 8064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 30, 1:35 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Miami FL
235 PM EDT Mon May 30 2022

FLZ075-301900-
Mainland Monroe FL-
235 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of northern Mainland
Monroe County through 300 PM EDT...

At 235 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Loop Road Ee Center, or 21 miles southeast
of Chokoloskee, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loop Road Ee Center and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2556 8112 2573 8118 2580 8109 2580 8089
      2558 8088
TIME...MOT...LOC 1835Z 255DEG 16KT 2569 8105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 30, 1:42 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Miami FL
242 PM EDT Mon May 30 2022

FLZ070-301915-
Inland Collier County FL-
242 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of central Collier
County through 315 PM EDT...

At 242 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles north of Copeland, or 15 miles north of
Everglades City, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Cypress National Preserve, Miles City, Jerome and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2618 8107 2596 8108 2600 8142 2620 8138
TIME...MOT...LOC 1842Z 083DEG 10KT 2607 8132

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 30, 2:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
301 PM EDT Mon May 30 2022

FLZ070-071-073-075-301930-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Inland Miami-Dade County FL-
301 PM EDT Mon May 30 2022

...Strong thunderstorms will impact portions of southeastern Collier,
northern Mainland Monroe, northern Miami-Dade and southern Broward
Counties through 330 PM EDT...

At 301 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Fortymile Bend
to near Dade-Collier Training Airport to 8 miles northwest of
Miccosukee Resort. Movement was west at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dade-Collier Training Airport and Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2583 8112 2598 8100 2604 8055 2583 8048
      2582 8074 2574 8090
TIME...MOT...LOC 1901Z 108DEG 11KT 2578 8088 2585 8081 2586 8059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, May 30, 2:38 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Miami FL
338 PM EDT Mon May 30 2022

FLZ069-070-302015-
Coastal Collier County FL-Inland Collier County FL-
338 PM EDT Mon May 30 2022

...Strong thunderstorms will impact portions of northwestern Collier
County through 415 PM EDT...

At 337 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Immokalee to
near Golden Gate. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ave Maria, Golden Gate Estates, Immokalee, Orangetree, Big Corkscrew
Island, West Toll Gate On Alligator Alley, Vineyards, Golden Gate,
Corkscrew Swamp Sanctuary, Bunker Hill, Intersection I-75 And
Everglades Blvd and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2632 8166 2642 8166 2642 8157 2644 8156
      2647 8142 2636 8129 2614 8144 2612 8173
      2632 8174
TIME...MOT...LOC 1937Z 315DEG 3KT 2639 8147 2621 8167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hadi

The radar

The Miami radar (KAMX), 8 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
May 30, 3:15 PM EST
Where
Miami-Dade County, 0.83 mi ENE of Goulds
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
25.556, -80.369

Lightning struck the roof of a home in the 22600 block of SW 109 Court in Princeton. A patch of about 75-100 barrel tiles at the tip of the roof were broken off by the lightning strike. A fire was sparked but was put out by firefighters before any additional damage could occur.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033096.